Texas, 2014

Hail in Texas, April 27, 2014

April 27, 2014 · NWS EWX · 6 events in 3 counties and zones

A cold front pushed the dryline ahead of it into eastern sections of South Central Texas and caused thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front pushed the dryline ahead of it into eastern sections of South Central Texas and caused thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 27, 2:21 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 27, 2:21 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
321 PM CDT SUN APR 27 2014

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
DRY LINE IS PROGRESSING SLOWLY ACROSS THE CWA THIS AFTERNOON WITH
SCATTERED CLOUDS AHEAD AND DIRECTLY BEHIND IT. CURRENT POSITION IS
RIGHT ON I-35 AND THEN SOUTH ALONG HIGHWAY 37. SPECIAL SOUNDING AT
COLLEGE STATION SHOWS GOOD CAP STILL IN PLACE SO AM NOT EXPECTING
ANY CONVECTION OVER OUR CWA THE REST OF THE DAY. DESPITE THE
CLOUDS MAY STILL GET SOME RECORD HIGH TEMPS THIS AFTERNOON. MODELS
SHOW THE DRYLINE STALLING OVER THE SE CORNER OF THE CWA TONIGHT AND
WILL LEAVE IN A SILENT 10 POP FOR THE OVERNIGHT HOURS ALONG WITH
MENTION OF PATCHY FOG. MONDAY WILL SEE A REPEAT OF DOWNSLOPING
WESTERLY FLOW AT THE SURFACE AND MID LEVELS BRINGING IN HOT TEMPS
AND LOW HUMIDITIES.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
STACKED UPPER LOW OVER THE CENTRAL U.S WILL DOMINATE THE WEATHER
THROUGH THE END OF THE WEEK.  THIS WILL PUSH A COOL FRONT THROUGH
THE AREA ON TUE MORNING.  THIS WILL BRING PLEASANT WEATHER THROUGH
THE REST OF THE WEEK WITH HIGHS RIGHT AT OR SLIGHTLY BELOW
NORMAL...AND LOW TEMPS SOME 10-15 DEGREES BELOW NORMAL. BOTH THE GFS
AND EUROPEAN ARE SHOWING A WAVE COMING DOWN THE BACK SIDE OF THE
TROUGH ON THURSDAY.  THEY ARE TRYING TO DEVELOP RAINFALL WITH THIS
BUT DONT SEE WHERE THE MOISTURE WILL COME FROM. MAY WIND UP BEING
SOME CLOUDCOVER AND VIRGA.  SO FOR NOW WILL LEAVE EXTENDED PERIODS
DRY WITH NO MENTION OF RAIN.

&&

FIRE WEATHER...
RED FLAG WARNING WILL CONTINUE THROUGH 9 PM TONIGHT. WINDS HAVE
NOT BEEN VERY IMPRESSIVE TODAY AND MOST AREAS ARE STAYING JUST
BELOW CRITERIA. WITH THE HOT TEMPS AND SOME SPOTS DROPPING BELOW
THE 20 PERCENT RH...WILL KEEP IT RUNNING.  WINDS WILL DROP OFF
MONDAY SO JUST MENTION OF NEAR CRITICAL WITH VERY LOW HUMIDITIES
EXPECTED.  WILL CONTINUE WITH ADVERTISED FIRE WEATHER WATCH FOR
TUESDAY AS LOW HUMIDITIES WILL COMBINE WITH GUSTY NW WINDS BEHIND
A COOL FRONT THAT WILL PUSH THROUGH THE AREA TUE MORNING. SPEEDS
ARE STRONGEST IN THE MORNING HOURS AND MAY NOT MATCH UP WITH THE
LOWEST RH IN THE AFTERNOON. SO IT MIGHT WIND UP BEING MORE OF A
NEAR CRITICAL DAY. WILL CONTINUE THE WATCH DUE TO THE UNCERTAINTY.
RH WILL REMAIN VERY LOW THE REST OF THE WEEK...WITH NEAR CRITICAL
CONDITIONS EXTENDING PROBABLY THRU FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  93  59  84  52 /  -   -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  59  93  56  85  48 /  -   -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     60  94  57  88  50 /  -   -    0   0   0
BURNET MUNI AIRPORT            58  91  55  78  50 /  -   -    0   0   0
DEL RIO INTL AIRPORT           61  94  59  88  54 /   0  -    0   0   0
GEORGETOWN MUNI AIRPORT        58  91  57  81  49 /  -   -    0   0   0
HONDO MUNI AIRPORT             60  99  59  92  51 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        60  93  57  86  50 /  -   -    0   0   0
LA GRANGE - FAYETTE REGIONAL   64  92  58  84  52 /  10  -    0   0   0
SAN ANTONIO INTL AIRPORT       63  94  58  88  52 /  -   -    0   0   0
STINSON MUNI AIRPORT           64  98  62  88  55 /  -   -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...
FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...
ZAVALA.

RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...DIMMIT...
EDWARDS...FRIO...GILLESPIE...HAYS...KENDALL...KERR...KINNEY...
LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON...ZAVALA.

&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...09
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 27, 4:11 AM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT SUN APR 27 2014

TXZ171>173-183>194-202>209-217>225-228-280300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A RED FLAG WARNING IS IN EFFECT FROM 11 AM UNTIL 9 PM FOR AREAS
ALONG AND WEST OF INTERSTATE 35. A DRYLINE WILL PUSH ACROSS SOUTH
CENTRAL TEXAS TODAY BRINGING GUSTY WEST WINDS...HOT TEMPERATURES...AND
VERY LOW HUMIDITIES. THE LOW HUMIDITIES AND GUSTY WINDS ALONG WITH
THE RECENT LACK OF RAINFALL WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. ANY FIRES THAT DEVELOP WILL
LIKELY SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND
TUESDAY AFTERNOON AND EARLY EVENING ACROSS WESTERN PORTIONS OF THE
REGION DUE TO LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 64 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Travis

When
April 27, 5:18 PM CST
Where
Travis County, 2.76 mi ENE of Elroy
Measured
1.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.140, -97.590

A thunderstorm produced 1.25 inch hail that damaged a plastic patio cover.

Hail, Bastrop

When
April 27, 6:18 PM CST
Where
Bastrop County, 4.4 mi ESE of Sayersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.210, -97.260

Hail, Bastrop

When
April 27, 6:30 PM CST
Where
Bastrop County, 0.6 mi E of Paige Goober Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.230, -97.120

Hail, Lee

When
April 27, 7:09 PM CST
Where
Lee County, 2.07 mi N of Giddings
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.210, -96.930

Hail, Lee

When
April 27, 7:10 PM CST
Where
Lee County, 2.74 mi NW of Giddings
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.210, -96.960

Hail, Lee

When
April 27, 7:13 PM CST
Where
Lee County, 3.45 mi N of Giddings
Measured
3 in hail
Reported by
Public
Coordinates
30.230, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509250, 509252, 509251, 509254, 509253, 509255.